Alert archive / Colorado / High Wind Watches in 2023
High Wind Watch 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Feb 25, 2023, 2:08 PM MST for 9 counties in Colorado. It took effect at Feb 26, 2023, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 25, 2023, 2:08 PM MST (21:08 UTC)
- In effect from
- Feb 26, 2023, 5:00 PM MST
- Expired
- Feb 26, 2023, 12:04 PM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 434 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258 WWUS75 KBOU 252108 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 208 PM MST Sat Feb 25 2023 COZ035-036-038-039-260515- /O.NEW.KBOU.HW.A.0002.230227T0000Z-230227T1500Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet-Larimer County Below 6000 Feet/Northwest Weld County-Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- Including the cities of Central City, Idaho Springs, Bailey, Westcreek, Loveland, Glendevey, Estes Park, Evergreen, Nunn, Arvada, Longmont, Hereford, Red Feather Lakes, Fort Collins, Lakewood, Golden, Georgetown, Boulder, and Nederland 208 PM MST Sat Feb 25 2023 ...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...West winds 35 to 55 mph with gusts up to 80 mph possible. * WHERE...The Northern Front Range Foothills, The Southern Front Range Foothills, Fort Collins, and Boulder and the western suburbs of Denver. * WHEN...From late Sunday afternoon through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds will lead to elevated fire weather conditions in areas without snow cover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ For more information from the National Weather Service, visit https://weather.gov/bou RJK
3 follow-up statements
315 WWUS75 KBOU 260413 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 913 PM MST Sat Feb 25 2023 COZ035-036-038-039-261215- /O.CON.KBOU.HW.A.0002.230227T0000Z-230227T1500Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet-Larimer County Below 6000 Feet/Northwest Weld County-Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- Including the cities of Central City, Red Feather Lakes, Boulder, Nederland, Georgetown, Fort Collins, Golden, Lakewood, Loveland, Arvada, Hereford, Westcreek, Longmont, Evergreen, Estes Park, Nunn, Idaho Springs, Glendevey, and Bailey 913 PM MST Sat Feb 25 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...West winds 35 to 55 mph with gusts up to 80 mph possible. * WHERE...The Northern Front Range Foothills, The Southern Front Range Foothills, Fort Collins, and Boulder and the western suburbs of Denver. * WHEN...From late Sunday afternoon through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds will lead to elevated fire weather conditions in areas without snow cover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Cooper
313 WWUS75 KBOU 261205 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 505 AM MST Sun Feb 26 2023 COZ035-036-038-039-262200- /O.CON.KBOU.HW.A.0002.230227T0000Z-230227T1500Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet-Larimer County Below 6000 Feet/Northwest Weld County-Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- Including the cities of Evergreen, Idaho Springs, Westcreek, Arvada, Fort Collins, Nunn, Bailey, Central City, Longmont, Lakewood, Golden, Georgetown, Glendevey, Red Feather Lakes, Loveland, Estes Park, Nederland, Hereford, and Boulder 505 AM MST Sun Feb 26 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 PM MST THIS AFTERNOON THROUGH MONDAY MORNING... * WHAT...West winds 35 to 55 mph with gusts up to 80 mph possible. * WHERE...The Northern Front Range Foothills, The Southern Front Range Foothills, Fort Collins, and Boulder and the western suburbs of Denver. * WHEN...From 5 PM MST this afternoon through Monday morning. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Travel could be difficult, especially for high profile vehicles. Strong winds will lead to elevated fire weather conditions in areas without snow cover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ For more information from the National Weather Service, visit https://weather.gov/bou EJD
772 WWUS75 KBOU 261904 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 1204 PM MST Sun Feb 26 2023 COZ035-036-038-039-270500- /O.UPG.KBOU.HW.A.0002.230227T0000Z-230227T1500Z/ /O.NEW.KBOU.HW.W.0002.230227T0100Z-230227T1300Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet-Larimer County Below 6000 Feet/Northwest Weld County-Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- Including the cities of Central City, Idaho Springs, Red Feather Lakes, Lakewood, Bailey, Fort Collins, Westcreek, Longmont, Loveland, Boulder, Nederland, Evergreen, Golden, Georgetown, Glendevey, Hereford, Estes Park, Nunn, and Arvada 1204 PM MST Sun Feb 26 2023 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MST MONDAY... * WHAT...West winds 30 to 45 mph with gusts up to 75 mph expected. * WHERE...Foothills and adjacent communities. Strongest winds expected in and near the foothills, between Highway 34 west of Loveland and I-70 west of Golden. This including the communities of Lyons and Boulder, and the Rocky Flats area. * WHEN...From 6 PM this evening to 6 AM MST Monday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages will be possible. Travel will be difficult, especially for high profile vehicles. Fire danger will increase in areas lacking snow cover, and outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris and tree limbs. Use caution if you must drive. Avoid activities that may cause a spark and start a wildfire. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Rodriguez
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Feb 25, 9:45 AM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Feb 25, 9:45 AM MST, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 945 AM MST Sat Feb 25 2023 .UPDATE... Issued at 930 AM MST Sat Feb 25 2023 Few updates this morning, with subsident flow, building high pressure, and clearing skies leading to a notable warmup. The current forecast highs, which are a fair bit lower than most MOS guidance and the NBM, look appropriate given continued snow cover, which remains considerable in the northeastern plains and northern urban corridor. && .SHORT TERM...(Today and tonight) Issued at 434 AM MST Sat Feb 25 2023 The trough off the coast of California will advance to the Desert Southwest and there will be increasing southwesterly flow aloft and ridging over Colorado ahead of it. Skies will be partly cloudy to mostly clear, the warming trend will continue, and there will be very little precipitation, if any, confined to the mountains. No hazardous weather is expected, but there may be some minor travel impacts in the mountains due to breezy winds and patchy blowing snow. This morning, there is some cloudiness and and probably a few very light snow showers around the northern mountains, which will gradually decrease. It will also be a bit breezy across the mountains. Today, there will be high pressure to our northwest out to the edge of the Great Basin and low pressure developing in southeast Colorado, which should induce a light easterly to northeasterly surface wind over the plains into the foothills by afternoon, though there looks to be a moderate southwesterly to westerly downslope wind through much of the day before then. Model temperature guidance is still suspicious, as many models are showing high temperatures in the lower foothills and adjacent plains out through the urban corridor well into the 50s and nearly full mixing. The warming trend will certainly continue, but probably not at this intensity. Some of the long range models seem like they are not resolving the surface well enough probably for lack of spatial resolution, and most of the short range models look to be over-mixing as they are wont to do. I think it's likely we end up with a compromise of about partly cloudy skies, moderate southwesterly wind much of the morning then light northeasterly, and high temperatures in the upper 30s to lower 50s across the plains, warmest in the lower foothills and adjacent plains. I reduced our forecast high temperatures a few more degrees over the plains, in keeping with the previous forecast logic. Tonight, mostly clear and dry. Warm in the foothills and adjacent plains due to downslope flow and cold in the pool of the South Platte River Valley. Expect low temperatures in the teens and 20s across most of the plains, 20s and 30s in the foothills and adjacent plains out through the urban corridor, and mostly single digits and teens in the mountains. .LONG TERM...(Sunday through Friday) Issued at 434 AM MST Sat Feb 25 2023 A series of shortwave troughs will move over Colorado in moderate to strong mid level westerly flow over the coming week. There's pretty good agreement on the strength of the late Sunday wave, which will bring cold advection but only limited moisture for light snow in the mountains. There may be a quick chance at a few snow showers east of the mountains behind the front as there's a quick shot of dynamic lift along with the instability from the cooling aloft. However, low levels look dry, deeper moisture is limited, and there's little or no upslope. There's a threat of high winds behind the trough, both in the mountain wave and on the northeast plains. The wave amplification set up doesn't look great, but there's a lot of flow to begin with and cold advection and subsidence to help with downward momentum transport. The one place the 06z HRRR has high winds is the base of the foothills from Rocky Flats up to about Loveland, though much of the foothills and the area south of Cheyenne are also close. The threat doesn't look high enough at this point to justify a watch, but our forecast will be just a bit shy of criteria. For Monday through Wednesday, passing ripples in the past flow could give us a weak front each day. The bouts of wind should wipe out inversions and we will likely lose quite a bit of the remaining snow on the plains, so even though there's some cooling aloft surface temperatures in the 40s to lower 50s are still likely. It should also remain windy over the mountains and foothills. There's a lot of variety in the timing and relative strength of these waves, but that might not affect the main story of breezy to windy without a lot of change in temperature. A stronger trough is expected about Thursday. Structure of the trough will determine how much a threat of significant snow there is, but at this point it looks likely progressive in the fast flow which would limit duration of any precipitation. Still a pretty good chance of getting additional cooling and a little widespread snow about Wednesday night and Thursday. Post trough Friday will likely be windy again, how much warming will depend on the structure of what's happening upstream from there. NBM bouncing us back to 50 is probably OK unless there's significant snow and then a mountain wave keeping the plains from mixing. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 930 AM MST Sat Feb 25 2023 All terminals VFR through TAF period. Current SW drainage flow should transition to a few hours of east/northeast wind for KDEN before rotating clockwise back to drainage flow later this evening. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Rodriguez SHORT TERM...EJD LONG TERM...Gimmestad AVIATION...Rodriguez
Hazardous weather outlook, Feb 25, 11:17 AM MST, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1117 AM MST Sat Feb 25 2023 COZ030>051-261830- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1117 AM MST Sat Feb 25 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight No hazardous weather is forecast. .DAYS TWO THROUGH SEVEN...Sunday through Friday The next weather system will bring strong winds and light snow to the mountains Sunday. There is a chance of high winds over the east slopes of the Front Range Sunday night. On the plains it will be windy late Sunday into early Monday, but there is just a slight chance of light snow showers. Windy conditions with periods of light snow will continue over the mountains through the middle of the week. On the plains it will be breezy at times. Colder temperatures are expected late Wednesday into Thursday and light snow is likely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 2:12 PM MST | Winter Weather Advisory | BOU | Grand, Jackson | 70 hr |
Nearby
High Wind Watches in Colorado, 2023Every high wind watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.